Hail, Dickinson
- When
- April 17, 2:28 AM CST
- Where
- Dickinson County, 1.98 mi W of Holland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.773, -97.317
The low level jet increased during the early morning hours and impinged upon a stationary boundary draped from northeast Kansas southwest into central Kansas. One strong thunderstorm produced some nickle to quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
The low level jet increased during the early morning hours and impinged upon a stationary boundary draped from northeast Kansas southwest into central Kansas. One strong thunderstorm produced some nickle to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 2:34 PM CST, 11 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT WED APR 16 2008 .DISCUSSION... 19Z WATER VAPOR IMAGERY SHOWS A POSITIVELY TILTED MID AN UPPER LEVEL TROUGH FROM THE NORTHERN PLAINS BACK TO THE FOUR CORNERS REGION... CONTINUING TO DIG SOUTHEAST. SFC OBS SHOW SFC TROUGH FILLING IN ACROSS NORTHEAST AND SOUTH CENTRAL KS WITH A COLD FRONT STALLING FROM NEAR SENECA TO SLN. MOISTURE CONVERGENCE THROUGH THE DAY HAS ALLOWED CU FIELD TO DEVELOP ALONG AND AHEAD OF THIS FRONT. FOR TONIGHT AND THURSDAY...AS UPPER LEVEL TROUGH CONTINUES TO DIG TOWARDS THE SOUTHERN HIGH PLAINS...UPPER LEVEL DIFFLUENCE AND PVA SHOULD LEAD TO WIDESPREAD PRECIP. INITIALLY THINK CONVECTION WILL HOLD OFF UNTIL AROUND 03Z. 18Z RUC FORECAST SOUNDINGS SHOW THE EML CAPPING THE BOUNDARY LAYER THROUGH 00Z. ONCE THE LLV JET INCREASES AND CAPPING INVERSION WEAKENS...CONVECTION SHOULD FIRE ALONG THE FRONT. THEN ISENTROPIC LIFT INCREASES AS SFC LOW DEVELOPS OVER NORTHWESTERN OK...LEADING TO MORE SHOWERS WITH EMBEDDED THUNDERSTORMS. ELEVATED INSTABILITY MAY BE ENOUGH FOR SOME ISOLATED HAIL WITH THE THUNDERSTORMS THIS EVENING. FORECAST SOUNDINGS SHOW ELEVATED INSTABILITY DECREASING BY 12Z. WITH THE SFC LOW PROGGED TO TRACK MAINLY TO THE SOUTHEAST OF THE FORECAST AREA...THINK SHOWERS WILL BE MORE DOMINATE DURING THE DAY THURSDAY...BUT HAVE LEFT SOME THUNDERSTORMS IN GIVEN SOME ELEVATED INSTABILITY. PRECIP AMOUNTS SEEM A LITTLE TOO HIGH FROM HPC. SINCE PERSISTENT CONVECTION OR TRAINING CONVECTION IS NOT ANTICIPATED...THINK QPF AMOUNTS WILL BE BETWEEN .5 AND 1 INCH DURING THE DAY THURSDAY. EVEN THE NEW ECMWF /WHICH WAS PREFERRED BY HPC/ HAS BACKED OFF ON PRECIP AMOUNTS. ADDITIONALLY WITH THE BULK OF RAIN ANTICIPATED TO FALL OVER NORTH CENTRAL KS WHERE THERE HAS BEEN LESS RAINFALL OVER THE PAST MONTH...RIVER BASINS SHOULD BE ABLE TO HANDLE THE PRECIP BETTER. LOWS TONIGHT SHOULD BE RELATIVELY MILD AHEAD OF THE FRONT ACROSS EAST CENTRAL KS AND CONTINUED WITH THURSDAY MORNING LOWS IN THE MID 50S SOUTHEAST TO THE MID 40S OVER NORTH CENTRAL KS. THINK THERE COULD BE A BIG GRADIENT IN HIGHS AS WELL WITH CLOUD COVER AND NORTHERLY WINDS HOLDING TEMPS IN THE UPPER 40S ACROSS NORTH CENTRAL KS. A SOUTHERLY COMPONENT TO THE WINDS SHOULD KEEP WARMER AIR INTO EAST CENTRAL KS THROUGH THE EARLY AFTERNOON AND HAVE HIGHS IN THE UPPER 50S TO LOWER 60S. -WOLTERS MODEL DIFFERENCES WITH THE UPPER TROFS PROGRESSION BECOME MORE AND MORE EVIDENT AS THE WAVE TRANSLATES ACROSS THE PLAINS AND INTO OHIO VALLY BY THURSDAY NIGHT INTO SATURDAY AFTERNOON. THE ECMWFS RECENT RUNS HAVE BEEN SLOWER AND FARTHER SOUTH WITH THE SYSTEM...KEEPING SOME CHANCE FOR PRECIPITATION IN THROUGH AT LEAST FRIDAY AFTERNOON. THERE IS GOOD AGREEMENT THAT MOISTURE WILL BE RATHER SHALLOW...WITH WARM AND DRY AIR ALOFT KEEPING DEEP CONVECTIVE CHANCES LIMITED. THERE IS EVEN MINOR CONCERN FOR SOME SNOW TO MIX IN LATE THURSDAY NIGHT AND EARLY FRIDAY AS COOL AND DRY AIR TO THE NORTH IS TAPPED...THOUGH PROFILES MAY BE JUST WARM ENOUGH AND MOISTURE SHALLOW ENOUGH TO KEEP THE PRECIPITATION LIQUID. AM INCREASINGLY CONFIDENT IN MOST AREAS SEEING SOME PRECIPITATION...MAINLY THURSDAY NIGHT AS THE SYSTEM DEEPENS AS A 80KT 500MB JET STREAK ROTATES AROUND THE TROF...BUT PRECIPITATION AMOUNTS DON/T APPEAR TO BE TERRIBLY HIGH. PERSISTENT CLOUDS AND NORTHWESTERLY WINDS SHOULD KEEP FRIDAYS HIGH TEMPERATURES A BIT MORE IN CHECK THAN EARLIER BELIEVED...ESPECIALLY IF THE ECMWF PANS OUT. UPPER RIDGING BUILDS IN FOR SATURDAY WITH LIGHT WINDS. WEAK WARM AIR ADVECTION AND LOTS OF SUN SHOULD PUSH HIGHS TO THE UPPER 60S/LOWER 70S. THE MAIN QUESTIONS FOR THE LATER PERIODS IS THE EVOLUTION OF THE LARGE UPPER LOW THAT DEVELOPS OVER THE NORTHWEST CONUS...AND ANY WAVES THAT MAY ROTATE AROUND IT. LOW LEVEL MOISTURE WILL CONTINUE TO SLOWLY INCREASE AS SOUTHERLY FLOW PERSISTS...BUT WARM AND DRY MID LEVELS SHOULD KEEP CONVECTION LIMITED UNTIL STRONG/DEEP FORCING COMES INTO PLAY. THIS APPEARS TO HOLD OFF UNTIL MONDAY AS A LOBE OF THE UPPER TROF ROTATES NORTHEAST AND DRAGS A COLD FRONT SOUTHEAST INTO THE PLAINS. SOME PROGRESSION TO THE TROF WILL BRING SOME LARGER SCALE UPPER FORCING IN THROUGH TUESDAY EVENING...WITH DRIER/COOLER LOW LEVEL AIR WORKING IN BY WEDNESDAY. HAVE KEPT PRECIPITATION CHANCES SMALL WITH ELEVATED MIXED LAYER CONCERNS AND THE BULK OF THE FORCING REMAINING TO THE NORTH. TEMPERATURES SHOULD RUN SOMEWHAT ABOVE NORMAL ESPECIALLY BEFORE FRONTAL PASSAGE...BUT ONLY FALL SLIGHTLY AS THE POST FRONTAL AIRMASS SHOULD BE RATHER PACIFIC IN NATURE. 65 && .AVIATION... CONVECTIVE INITIATION LOOKS TO OCCUR ALONG THE TROUGH AXIS/COLD FRONT BETWEEN 02-04Z. WITH THE FRONT EXPECTED TO BE IN THE VCNTY OF THE TERMINALS...ADDED SOME VCNTY TS EXPECTING THE INITIAL COVERAGE OF TS TO BE ISOLATED. AS ISENTROPIC LIFT INCREASES WITH CONTINUED MOISTURE FLUX CONVERGENCE...SHOWERS WITH EMBEDDED TS SHOULD BECOME MORE WIDE SPREAD. THINK WITH THE ISENTROPIC LIFT THAT CIGS WILL LOWER TO BETWEEN 1000 AND 2000 FT. STATISTICAL GUIDANCE BRINGS IFR CIGS IN BY 12Z WITH PRECIP REDUCING VSBY TO AROUND 3SM. HARD TO ARGUE AGAINST THIS EXPECTING THE SFC LOW TO REMAIN MAINLY SOUTH OF THE AREA WITH MOISTURE OVERRUNNING THE BAROCLINIC ZONE. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT WED APR 16 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-172100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 354 PM CDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA THURSDAY AND THURSDAY EVENING...AND IN NORTHEAST AND EAST CENTRAL KANSAS THURSDAY NIGHT. SOME LOCATIONS COULD RECEIVE HEAVY AMOUNTS OF RAINFALL BY THURSDAY NIGHT. THE CHANCE OF THUNDERSTORMS RETURNS TO MUCH OF THE AREA FROM MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 134 AM CDT THU APR 17 2008 KSZ034-170700- OTTAWA- 134 AM CDT THU APR 17 2008 THROUGH 200 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER... WELLS...NILES...MINNEAPOLIS AND BENNINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS IN CASE A WARNING IS ISSUED. CAVANAUGH
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 203 AM CDT THU APR 17 2008 KSZ020-034-170730- CLOUD-OTTAWA- 203 AM CDT THU APR 17 2008 THROUGH 230 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...DELPHOS...GLASCO...WELLS...MILTONVALE AND AURORA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 247 AM CDT THU APR 17 2008 KSZ008-009-020-021-170815- CLAY-CLOUD-REPUBLIC-WASHINGTON- 247 AM CDT THU APR 17 2008 THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS SOUTHEASTERN REPUBLIC...SOUTHERN WASHINGTON...EASTERN CLOUD AND NORTHERN CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY CENTER...CLYDE...MORGANVILLE...VINING...CLIFTON...PALMER...MORROWVILL E AND LINN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 08:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86607, 86609.